Alert archive / North Dakota / River Flood Warnings in 2022

River Flood Warning 5, NWS Grand Forks, ND

March 19, 2022Cass County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Mar 19, 2022, 11:03 AM CDT for Cass County, North Dakota. It took effect at Mar 20, 2022, 6:50 AM CDT. It was in force for 20 days.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 11:03 AM CDT (16:03 UTC)
In effect from
Mar 20, 2022, 6:50 AM CDT
Expired
Apr 9, 2022, 11:03 AM CDT
In force
20 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maple River (ND) near Mapleton (South of I-94) (MPLN8). The gauge peaked at 20.49 ft at Mar 21, 2022, 9:00 AM CDT.

actionminormoderate10152003/1903/2003/2103/2203/2303/2403/2503/2603/2703/2803/2903/3003/3104/0104/0204/0304/0404/0504/0604/0704/0804/0904/10
Action stage
14 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05060000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 19, 10:11 AM CDT, 52 minutes earlier.

Area forecast discussion, Mar 19, 10:11 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1011 AM CDT Sat Mar 19 2022

.UPDATE...
Issued at 1000 AM CDT Sat Mar 19 2022

Forecast on track with nw wind shift moving across the area this
morning. Mostly clear skies expected today with highs in the 40s
and possible 50 along the SD/ND border. Impacts will continue to
remain tied to snowmelt and onset of runoff for area rivers.

UPDATE Issued at 635 AM CDT Sat Mar 19 2022

The weak surface trough continues to progress slowly to the east
this morning, and is currently along a line from the northern Red
River Valley down toward Oakes North Dakota. This may bring a
brief wind switch to the west-northwest, followed by lighter winds
again. Cloud cover associated with this feature is pretty minor.

&&

.SHORT TERM...(Today through Sunday)
Issued at 300 AM CDT Sat Mar 19 2022

The main forecast challenges will be high temperatures today and
Sunday, and the potential for fog tonight.

Early this morning a surface trough was passing through the FA. It
currently extended from the northern Red River Valley southwest
into north central South Dakota. Wind speeds were pretty light
ahead of the trough and were northwest behind it. There was a band
of thicker high level clouds along it and possibly a few mid level
clouds. However, this should not be enough to prevent another
mainly sunny day today. Have gone on the higher end of guidance
for max temperatures. Weak high pressure moves back in tonight,
with minimal cloud cover again and fairly low winds. The lightest
winds look to be east of the Valley, which during snowmelt would
mean a decent fog potential. 925/850mb temperatures rise more
substantially on Sunday, so it looks like an even warmer day. Once
again, went above guidance for high temperatures. Would not be
surprised to see highs around 60 along the North and South Dakota
border.

.LONG TERM...(Sunday night through Friday)
Issued at 300 AM CDT Sat Mar 19 2022

Overview...

The forecast is still on track for a Colorado low system to impact
the northern Plains late Monday through Tuesday. This system will
bring with increasing precipitation chances along with a mixed bag
of precipitation type. Otherwise, mild weather persists across the
long term period with quieter weather from midweek into the end of
the week.

Sunday night through Wednesday...

A progressive upper level pattern will be the main storyline from
the end of the weekend into early next week. Ahead of an upper level
trough that is expected to impact the Plains from Monday through
early Wednesday, a transient period of ridging aloft is anticipated.
This will yield above normal temperatures from Sunday night into
early Monday.

By late Monday, ensemble guidance indicates that the upper troughing
will begin to impact the region. Cluster analysis is coming into
agreement on an upper trough closing off as it ejects out of the
Rockies. As this occurs, a separate upper trough is expected to
traverse the Canadian prairies. Despite this agreement, there are
still questions regarding wave interaction. There still seems to be
two plausible scenarios. The first scenario being a positive
feedback between the closed low and the secondary upper trough,
yielding higher precipitation potential, with the second scenario
being a further south track of the northern wave shunting off the
Colorado low to the south, with minimal wave interaction. While both
scenarios are possible, current ensemble consensus seems to be
leaning toward the former scenario. Ensemble guidance continues to
hint at the northern wave initially impacting the region late
Monday, then interacting with the ejecting Colorado low on Tuesday.
As certainty in this solution continues to increase, so too do
precipitation totals and potential. This is evidenced by NBM
probabilities of 48 hour QPF exceeding 0.5" in the 30-40% range
across the northern FA and in the 50-60% range across the southern
FA. Precipitation type will be another issue with this system.
Temperature profiles look to support an initial precipitation type
of rain then transitioning to a wintry mix and then snow. Where the
rain/snow line sets up will also bear monitoring as the system
inches closer. Regardless, probabilities for measurable snow are on
the rise as well. NBM probabilities of 24 hour snowfall exceeding 2"
are in the 20-40% range across the region. All in all, things are
setting up for a widespread precipitation event lasting from late
Monday into early Wednesday.

Temperatures across this period will be initially warm in the 40s to
low 50s on Monday. Then, as the aforementioned system impacts the
region, CAA will overtake the region and drop highs to more
seasonable values, in the 30s to 40s. As the surface low pressure
system exits the region, pressure rises are expected. This may lead
to some breezy to windy conditions on Wednesday. While blowing snow
impacts are not anticipated due to warm temperatures, it cannot be
ruled out at this time, especially if gusty winds occur in
conjunction with falling snow.

Thursday and Friday...

The latter half of the week looks to see a reprieve from active
weather as an amplified ridge builds in over the western CONUS and
into the Plains. As this occurs, quieter weather is expected. Mild
temperatures also look to return under this flow pattern with a
chance to rebound back into the 40s for most.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 635 AM CDT Sat Mar 19 2022

No TAF issues are expected today. Fog may impact some of the
sites in the last 6 hours of the forecast (overnight), but there
is a slightly higher chance at KTVF/KBJI, where winds will be the
lightest. Fog and stratus development has not been a high
confidence forecast so far during this snowmelt.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...Godon
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Mar 19, 3:06 AM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
306 AM CDT Sat Mar 19 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-200815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
306 AM CDT Sat Mar 19 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another weather system looks to bring rain or snow to the area
Monday afternoon through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:17 PM CDTRiver Flood WarningFGFMarshall49 hr
Mar 19, 10:59 AM CDTRiver Flood WarningFGFClay4 days
Mar 19, 10:59 AM CDTRiver Flood WarningFGFClay10 days

Nearby

River Flood Warnings in North Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.